Colorado, 2014Winter Storm and Heavy Snow in Colorado, May 10 to 13, 2014
May 10 to 13, 2014 · NWS GJT · 13 events in 13 counties and zones
A moist and slow moving upper low produced a prolonged period of snowfall to most mountain areas and some lower elevation locations in western Colorado.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and slow moving upper low produced a prolonged period of snowfall to most mountain areas and some lower elevation locations in western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 10, 9:44 AM MST, 16 minutes earlier.
Area forecast discussion, May 10, 9:44 AM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 AM MDT SAT MAY 10 2014
.UPDATE...
ISSUED AT 1044 AM MDT SAT MAY 10 2014
WEAK OVERRUNNING PATTERN IN PLACE EARLY IN THE DAY. LATEST RADAR
IMAGERY SHOWED PERSISTENT BAND OF SHOWERS MOVING ALONG THE
NORTHERN SLOPES OF THE ROAN PLATEAU INTO THE FLATTOP MOUNTAINS.
EXPECT THIS PATTERN WILL PERSIST MUCH OF THE DAY SO BOOSTED POPS
OVER THOSE AREAS. MEANWHILE...LITTLE CHANCE FOR MOISTURE TO REACH
THE GROUND OVER THE FOUR CORNERS AREA AND BACKED OFF POPS THERE
WHILE REDUCING THEM FROM THE GUNNISON BASIN WEST-SOUTHWESTWARD
ACROSS THE UNCOMPAHGRE AND PARADOX VALLEYS.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 317 AM MDT SAT MAY 10 2014
THE SHORTWAVE THAT MOVED THROUGH THE REGION TODAY CONTINUES TO
PRODUCE ISOLD/SCTD SHOWERS THIS MORNING ESPECIALLY OVER VAIL PASS
SO BUMPED POPS FOR THAT AREA FOR THE REST OF THIS MORNING WITH A
FEW INCHES OF NEW SNOW POSSIBLE AT THE HIGHEST ELEVATIONS. RADAR
MOSAIC SHOWS THE RETURNS QUICKLY MOVING E WHICH FOLLOWS AS A 110KT
JET STREAK REMAINS OVERHEAD. THIS IS NOT THE STORY THOUGH...THE
GOOD STUFF (DEPENDING ON HOW YOU LOOK AT IT) DOESN'T START UNTIL THIS
AFTERNOON. WHAT HAS STARTED IS THE MOISTURE ADVECTION WITH DEWPTS
RUNNING ABOUT 5 DEGREES HIGHER THAN YESTERDAY WITH MOISTURE
TRANSPORT VECTORS CONTINUING THIS TREND THROUGH THE WEEKEND.
FOR THIS AFTERNOON...ALL MODELS SHOW PRECIP STARTING ACROSS THE
CWA EVENTUALLY FOCUSING ON A STRONG BAROCLINIC ZONE THAT LOOKS TO
SET UP FROM THE NRN MTNS SOUTHWESTWARD TO THE FLATTOPS OVER THE
BOOKCLIFFS AND THEN AREAS SW. QPF AMTS THROUGH 00Z WILL BE ON THE
LOW SIDE BUT WILL QUICKLY PICK UP AS UPPER LEVEL DYNAMICS AND
INCREASING QG FORCING WORK ON SAID BAROCLINIC ZONE ALLOWING PRECIP
TO PICK UP IN INTENSITY. PLENTY OF INSTABILITY WILL ALSO ALLOW
SOME STORMS TO FIRE THIS AFTERNOON AS ALL THE INGREDIENTS COME
TOGETHER FOR AN ESPECIALLY STRONG WINTER LIKE STORM...AND HERE WE
ARE WITH SPRING ALREADY HALF OVER.
THE STRONG STORM REMAINS ON TRACK TO KEEP PUMPING MOISTURE INTO
THE REGION TONIGHT...FIRST IN THE FORM OF SCATTERED SHOWERS...THEN
BECOMING MORE WIDESPREAD LATE TONIGHT AHEAD OF THE APPROACHING
COLD FRONT. 700MB TEMPS BETWEEN 0 AND 2 CELSIUS WILL KEEP SNOW
LEVEL PRETTY HIGH...9000-10000 FT FOR THE START OF EVENT BUT AS
THE COLD FRONT MAKES ITS WAY EAST SUNDAY...SNOW LEVELS WILL DROP
THROUGHOUT THE DAY. STRONG SUPPORT FOR SIGNIFICANT RAIN AND
SNOWFALL CONTINUES SATURDAY NIGHT THROUGH THE WEEKEND.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 317 AM MDT SAT MAY 10 2014
700MB TEMPS REACH DOWN TO -7 TO -9 CELSIUS BY SUNDAY
NIGHT...REFLECTING THE SNOW LEVEL DROP TO VALLEY LEVEL. WITH SUCH
A LATE SEASON STORM...ACTED AGGRESSIVELY ON HAZARD PRODUCTS BUT
KEPT OUT LOW CONFIDENCE ONES SUCH AS THE PARADOX VALLEY...EASTERN
UINTA BASIN AND AREAS SOUTH OF THE SAN JUANS FOR NOW. THE
POTENTIAL IS THERE FOR AN INCH OR SO OF SNOW IN THESE AREAS BUT
HAVING A HARD TIME FIGURING WHETHER SNOW WILL TRANSLATE INTO
ACCUMULATION OR JUST MELT ON CONTACT. THINKING WITH VERY WET
SURFACES FROM RAINFALL EARLIER IN THE DAY...IT WILL TAKE A BIT
FOR SURFACES TO BECOME COLD ENOUGH FOR ACCUMULATION IN THE
VALLEYS. SHOWERS WILL BE TAPERING OFF FROM WEST TO EAST ON SUNDAY
NIGHT AS WELL AS THE ENERGY FROM THIS UPPER LEVEL LOW MOVES EAST.
HOWEVER...MOISTURE AND ENERGY STILL HANGS AROUND ALONG THE SAN
JUANS AND CENTRAL MTNS WHICH WILL KEEP SHOWERS GENERATING
THROUGHOUT THE EVENING. NORTHERLY FLOW WILL HELP TO FAVOR
ACCUMULATIONS POST FRONT ON NORTH FACING SLOPES.
RESIDUAL ENERGY ROUNDING THE BASE OF THE TROUGH WILL ALLOW SOME
SNOW TO CONTINUE ALONG THE CONTINENTAL DIVIDE AND SAN JUANS
THOUGH ACCUMULATIONS SHOULD BE LIGHT MONDAY NIGHT THROUGH TUESDAY
MORNING. AS THIS OCCURS...HIGH PRESSURE SETS UP JUST OFF THE
CENTRAL CALIFORNIA COAST. DEPENDING ON THE STRENGTH OF THIS HIGH
PRESSURE...OUR MTNS MAY SEE SOME LIGHT OROGRAPHIC SNOW FROM TIME
TO TIME OR NONE AT ALL. SOME UNCERTAINTY REMAINS OBVIOUSLY BUT
WHAT ISN'T UNCERTAIN IS THE TEMPERATURE QUICKLY REACHING ABOVE
NORMAL TEMPS THURSDAY AND BEYOND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 317 AM MDT SAT MAY 10 2014
ISOLATED TO SCATTERED SHOWERS WILL CONTINUE THIS MORNING BEFORE
REALLY PICKING UP FROM 18Z ONWARDS. AT THAT TIME...ISOLD
THUNDERSTORMS WILL BE POSSIBLE AS CLOUDS START TO INCREASE AND
CONTINUE DROPPING. MOST CIGS WILL RUN AROUND 4K TO 6K FT THOUGH
MVFR CONDITIONS WILL ALSO OCCUR FROM TIME TO TIME. BY 03Z...BKN TO
OVC SKIES WILL BE COMMON WITH SNOW AND RAIN DROPPING CIGS TO IFR
THROUGH 12Z. MOUNTAINS WILL ALSO BE OBSCURED FOR MOST OF THE DAY.
EXPECT GUSTY WINDS OF 20 TO 30 MPH FROM 18Z ONWARDS AS THE COLD
FRONT RESPONSIBLE FOR THE WEATHER INCHES CLOSER TO OUR AREA.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
COZ014.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 9 AM MDT MONDAY
FOR COZ003>005-009-010-012-013-017>019.
WINTER STORM WARNING FROM 6 AM SUNDAY TO 9 AM MDT MONDAY FOR
COZ001-002-007-008.
UT...WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MDT
SUNDAY NIGHT FOR UTZ023-025.
WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO MIDNIGHT MDT SUNDAY
NIGHT FOR UTZ029.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM MDT
MONDAY FOR UTZ028.
&&
UPDATE...NL
SHORT TERM...TGR/JAM
LONG TERM...JAM/TGR
AVIATION...TGRHazardous weather outlook, May 10, 5:01 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT SAT MAY 10 2014
COZ001>014-017>023-UTZ022>025-027>029-111215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
601 AM MDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL BRING RAIN...SNOW...AND THUNDERSTORMS TO
UTAH AND COLORADO TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS
ARE EXPECTED FROM NOON ONWARDS WITH RAIN CHANGING TO SNOW
OVERNIGHT AS THE COLD FRONT MOVES THROUGH. MANY WINTER WEATHER
HIGHLIGHTS HAVE BEEN ISSUED IN RESPONSE TO THIS STORM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW CONTINUES SUNDAY THROUGH MONDAY MORNING WITH OVER A FOOT OF
NEW SNOW POSSIBLE FOR MANY MOUNTAIN LOCATIONS. PRECIPITATION
SHOULD END BY MONDAY MORNING WITH SOME RESIDUAL SHOWERS POSSIBLE
ALONG THE CONTINENTAL DIVIDE. HIGH PRESSURE THEN BUILDS IN AND
PERSISTS THROUGH FRIDAY AS TEMPERATURES WARMUP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, May 10, 6:49 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
749 AM MDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW GOTHIC 38.96N 106.99W
05/10/2014 M8.5 INCH GUNNISON CO CAIC
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1401086
DCEvent by event
10 winter storm, 2 winter weather, 1 heavy snow. Local standard time, as filed.
Winter Storm, Flattop Mountains
- When
- May 10, 10:00 AM MST to May 12, 9:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 20 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- May 10, 2:00 PM MST to May 12, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 23 inches were measured across the area. Locally higher accumulations included 30 inches on Schofield Pass. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- May 10, 5:00 PM MST to May 12, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 20 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Highway 40 was closed for a period of time on the 11th due to hazardous road conditions.
Winter Storm, Grand and Battlement Mesas
- When
- May 10, 9:00 PM MST to May 13, 5:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 23 inches were measured across the area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Storm, Northwestern San Juan Mountains
- When
- May 10, 11:00 PM MST to May 13, 2:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 18 inches were measured across the area. Locally higher accumulations included 23 inches near Slumgullion Pass. Wind gusts of 25 to 45 mph produced extensive blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- May 10, 11:00 PM MST to May 13, 2:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 19 inches were measured across the area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- May 10, 11:00 PM MST to May 11, 6:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts of 1 to 3 inches were measured across the area. Wind gusts of 25 to 40 mph produced many areas of blowing snow.
Winter Storm, Roan and Tavaputs Plateaus
- When
- May 11, 12:00 AM MST to May 12, 5:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Wind gusts of 30 to 45 mph produced extensive blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- May 11, 12:00 AM MST to 6:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 3 inches were measured across the area. Locally higher accumulations included 6 inches in the Yampa area.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- May 11, 12:00 AM MST to May 12, 5:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area above the 7000 foot level. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- May 11, 8:00 AM MST to May 13, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 15 inches were measured across the area. I-70 at Vail Pass was closed at times due to hazardous road conditions and vehicle accidents. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Heavy Snow, Debeque to Silt Corridor
- When
- May 11, 8:00 PM MST to May 12, 12:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Coast Guard
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 7 inches were measured across the area.
Winter Storm, Upper Gunnison River Valley
- When
- May 11, 10:00 PM MST to May 12, 8:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, May 10 to 12, 2014$30 million · EF3 · 32 events
- High Wind in Nevada, May 10, 20141 death · $201,000 · 58 kt wind · 6 events
- Tornadoes and Hail in Missouri, May 10 to 11, 2014$10,000 · EF2 · 62 events
- Tornado and Flood in Kansas, May 10, 2014$201,000 · EF0 · 41 events
- High Wind in California, May 10 to 11, 2014$531,000 · 85 kt wind · 4 events
- Winter Storm and High Wind in Utah, May 10 to 11, 20142 injured · $135,000 · 63 kt wind · 11 events
- Tornado and Damaging Winds in Alabama, May 10 to 12, 2014$88,000 · EF1 · 3 events
- Heavy Snow in Wyoming, May 10 to 12, 201450 events
- Hail and Damaging Winds in Kansas, May 10, 20142.75 in hail · 42 events
- Hail and Damaging Winds in North Carolina, May 10 to 12, 2014$21,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Missouri, May 10 to 11, 20141.5 in hail · 18 events
- Hail and Damaging Wind in Kentucky, May 10, 2014$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514989, 515001, 514988, 514991, 514996, 514998, 515003, 514994, 515000, 515002, 514992, 515007, 515006.